Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Apr 12, 2017, 6:55 PM MDT for Otero County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2017, 6:55 PM MDT (00:55 UTC)
- Expired
- Apr 12, 2017, 7:30 PM MDT
- In force
- 35 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 33 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 1:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4198 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391 WUUS54 KEPZ 130055 SVREPZ NMC035-130130- /O.NEW.KEPZ.SV.W.0025.170413T0055Z-170413T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service El Paso TX 655 PM MDT WED APR 12 2017 The National Weather Service in El Paso has issued a * Severe Thunderstorm Warning for... Central Otero County in south central New Mexico... * Until 730 PM MDT * At 654 PM MDT, a severe thunderstorm was located over High Rolls, or 6 miles west of Cloudcroft, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Cloudcroft... Alamogordo... High Rolls... Mountain Park... La Luz... Burro Flats... Benson Ridge... Karr Canyon... Dry Canyon... and Cox Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3287 10593 3298 10595 3302 10566 3287 10563 TIME...MOT...LOC 0054Z 262DEG 33KT 3294 10586 HAIL...1.00IN WIND...<50MPH $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:11 PM MDT, 5 hours 44 minutes earlier.
Area forecast discussion, Apr 12, 1:11 PM MDT, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 111 PM MDT Wed Apr 12 2017 .SYNOPSIS... Moist unstable air will flow into eastern portions of southern New Mexico and west Texas and this will bring showers and thunderstorms to much of the region mainly east of the Rio Grande this afternoon through Thursday. Otherwise westerly winds will result in seasonably warm dry weather across the Borderland over the next seven days. && .DISCUSSION... Easterly winds have pushed abundant moisture over eastern portions of the CWA resulting in surface dewpoints above 50 F and precipitable water around an inch. With abundant surface heating early afternoon MUCAPES are now around 2000 J/kg east of the Rio Grande while wet bulb zero heights are below 9000 feet agl and deep layer shear is about 40 kt. Weak upper wave is meanwhile entering western New Mexico which in combination with dry line surface convergence is providing upward motion. All of these factors indicate threat of deep convection eastern portions of the CWA with large hail/damaging winds and even heavy rains all a threat. Further west both surface obs and satellite images showing inflow of dry warm and stable air with no thunder expected. Upper wave will be east of the CWA by 12z Thursday with short wave ridge aloft entering the region. Low level winds will also be west to southwest western and central zones with dewpoints falling below 30 F most areas. Thus expect threat of convection will be reduced on Thursday with any storms limited to Hudspeth and eastern Otero counties. For the remainder of the forecast period sustained zonal flow aloft over westerly surface winds will produce seasonably warm dry weather with temperatures above normal. && .AVIATION...Valid 13/00Z-13/12Z... Low level moisture has moved into the eastern portions of the region. As a result expect dry weather in the west and storm potential in the east. The line between the two should be near KTCS. Thus, at KDMN skies FEW060 BKN250 and winds generally 27010KT thru 19Z. At KTCS/KLRU/KELP skies SCT060CB BKN250 with TSTM and winds 23010KT thru 19z. Isolated, short-term MVFR or IFR conds near storms. A few storms may produce hail especially in Hudspeth and eastern Otero Counties. After 19Z winds generally 21010KT for all terminals. && .FIRE WEATHER... Low level moisture has moved into areas east of the Rio Grande with a few strong storms firing off this morning and afternoon in Otero County. This moisture will continue to mostly reside in the eastern half of the area where min RH values will increase through tomorrow. Today min RHs will be in the 20's and 30's east of the Rio Grande and in the teens and single digits west of the river. Thunderstorm chances will continue through tomorrow, with the best chances for storms east of the Continental Divide and in the Sacramento Mountains. Some of these storms could become strong and produce small hail, lcoally heavy raifall and damaging winds. By Friday most of the moisture will retreat east of the area and rain chances will decrease. As a result min RH's will drop back into the teens for most locations. Friday into the weekend deeper westerly flow returns to the area helping very warm and dry conditions return to the area with strengthening afternoon breezes. && .PRELIMINARY POINT TEMPS/POPS... El Paso 58 87 58 87 / 0 0 0 0 Sierra Blanca 54 82 57 83 / 40 20 0 0 Las Cruces 51 83 50 83 / 0 0 0 0 Alamogordo 53 83 54 84 / 10 0 0 0 Cloudcroft 44 59 41 61 / 30 20 0 0 Truth or Consequences 53 82 54 83 / 0 0 0 0 Silver City 46 77 46 75 / 0 0 0 0 Deming 47 83 48 83 / 0 0 0 0 Lordsburg 45 84 46 82 / 0 0 0 0 West El Paso Metro 58 85 58 85 / 0 0 0 0 Dell City 56 82 47 84 / 50 20 0 0 Fort Hancock 57 87 55 88 / 20 10 0 0 Loma Linda 55 79 57 80 / 10 0 0 0 Fabens 58 88 54 87 / 0 0 0 0 Santa Teresa 53 85 53 85 / 0 0 0 0 White Sands HQ 62 83 58 84 / 0 0 0 0 Jornada Range 45 83 47 83 / 0 0 0 0 Hatch 48 86 48 85 / 0 0 0 0 Columbus 53 87 53 86 / 0 0 0 0 Orogrande 57 84 56 85 / 0 0 0 0 Mayhill 46 72 44 72 / 40 20 0 0 Mescalero 46 71 44 71 / 30 10 0 0 Timberon 47 68 40 69 / 40 10 0 0 Winston 36 77 39 76 / 0 0 0 0 Hillsboro 46 80 48 80 / 0 0 0 0 Spaceport 46 83 48 83 / 0 0 0 0 Lake Roberts 27 76 31 75 / 0 0 0 0 Hurley 42 77 44 77 / 0 0 0 0 Cliff 38 82 39 82 / 0 0 0 0 Mule Creek 44 79 44 78 / 0 0 0 0 Faywood 49 79 48 78 / 0 0 0 0 Animas 45 88 47 84 / 0 0 0 0 Hachita 45 87 46 83 / 0 0 0 0 Antelope Wells 47 87 47 83 / 0 0 0 0 Cloverdale 51 82 48 78 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/28 Pazos
Hazardous weather outlook, Apr 12, 6:16 AM MDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 616 AM MDT Wed Apr 12 2017 NMZ412>417-TXZ418>424-131230- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 616 AM MDT Wed Apr 12 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...Today and Tonight Areas east of the Rio Grande will have increased moisture with upper-level dynamics and instability today. This will bring on the development of isolated to scattered showers and thunderstorms. Conditions are favorable for isolated severe thunderstorms with the primary threats being large hail and damaging winds. The threat of organized severe storms diminishes later today but thunderstorms are expected into the overnight hours for Otero and Hudspeth counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in real-time reports of significant weather...including hail size, wind speed, heavy rain amounts, local flooding, and any weather-related damage. NMZ401>411-131230- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- 616 AM MDT Wed Apr 12 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Bird
In the hours before
Special weather statement, Apr 12, 6:07 PM MDT, 48 minutes before
Special Weather Statement National Weather Service El Paso TX 607 PM MDT WED APR 12 2017 TXZ422-130030- Southern Hudspeth Highlands TX- 607 PM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY UNTIL 630 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near Allamoore, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Allamoore. A severe thunderstorm watch remains in effect until 800 PM MDT for western Texas. LAT...LON 3100 10509 3119 10525 3141 10491 3106 10491 TIME...MOT...LOC 0007Z 225DEG 18KT 3111 10504 DENNHARDT
Local storm report, Apr 12, 6:11 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
611 PM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 2 ESE BOLES ACRES 32.80N 105.95W
04/12/2017 M1.00 INCH OTERO NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1700196
TRIPOLILocal storm report, Apr 12, 6:12 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 9 WNW SIERRA BLANCA 31.20N 105.50W
04/12/2017 M1.00 INCH HUDSPETH TX TRAINED SPOTTER
&&
EVENT NUMBER EPZ1700197
TRIPOLILocal storm report, Apr 12, 6:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
619 PM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL SIERRA BLANCA 31.17N 105.36W
04/12/2017 E2.50 INCH HUDSPETH TX LAW ENFORCEMENT
HAIL DAMAGED VEHICLES
&&
EVENT NUMBER EPZ1700198
TRIPOLILocal storm report, Apr 12, 6:35 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
635 PM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 2 E TULAROSA 33.08N 105.99W
04/12/2017 OTERO NM PUBLIC
SOCIAL MEDIA REPORT OF SUBMERGED VEHICLE JUST EAST OF
TULAROSA. WAS LIKELY ASSOCIATED WITH TRAINING STORMS
AROUND NOON LOCAL TIME.
&&
EVENT NUMBER EPZ1700199
CADLocal storm report, Apr 12, 6:53 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
653 PM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL ALAMOGORDO 32.91N 105.95W
04/12/2017 E1.75 INCH OTERO NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1700200
TRIPOLIThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 6:12 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.